Re: Duragesic (fentanyl patch) and weight loss HELP PLEASE DESPERATE
I am getting a bit of topic here, but I would like to share a bit about the patch and offer a bit of advice. I was on Fentynal for a bit over 2 1/2 years. I started on the 50mg patch and advanced through tolerance to the 100mg patch. When I first got on the patch I considered it a Godsend. I am suffering from FBSS (Failed Back Surgery Syndrome) and I am in constant pain. On top of the patch I was also taking Percocets for break-through pain.
1: While the patch worked great when it worked there were many problems with it. Sometimes it would "run out" prior to the 3 day time frame that it was supposed to work for. When that happened the pain was almost unberable and took hours to finally get back in control, even after the application of a new patch.
2: I lived in constant fear of the patch falling off during sleep or anytime really. I feared that my wife might accidently roll over during sleep and come in contact with a patch that had fallen off or one of the kids might find one that had fallen off for some reason. Those who are not opiod tollerant can die from contact with the patch. It is a very serious issue.
3: There have been many reports of fatal over-doses from defective patches. This stuff is very powerfull and it doesn't take much to be too much.
4: I was watching my tolerance to the patch grow with each passing year. This concerned me the most. The patch made me very lethargic and increasing the amount every year was just increasing the tiredness.
I finally switch doctors last year and he and his practice partner sat me down for a very frank discussion. They came right out and told me that if I kept on with the Fentynal that I was "a dead man". They made it very clear that given enough time that the amount of Fentynal that I would need to control the pain would be nearing fatal levels. And if it was not fatal, I would be so lethargic that my quality of life would not be much different than being dead. I was told that they would keep me on it if I insisted, but they were practically begging me to let them try another medication to handle the pain.
I thought long and hard about it and I was very hesitant to give up the patch as it seemed to be the only thing that was keeping the pain away. However, my new doctor seemed very sincere and I felt that he had my best interest in mind, so I went with his advice and we switched to morphine. I am here to tell you that it is by far the best decision I have ever made.
I made the switch to morphine about a year and 1/2 ago. We started out with morphine extended release 60mg twice a day with percocets used occassionally for break-through pain. I am very excieted to say that with carefull management by my doctor I am now only using 60mg morphine ONCE a day now with the percocets for breakthrough. And I don't even have to use the percocets everyday. In fact 30 pills now last me 2 months. My energy levels have increased and my quality of life is much better. Enough so that my wife occasionally out of the blue will say something like "I am so glad that you are off the stupid patch". She has noticed the benifits from the switch and so have I.
To sum up, I realize that the patch can seem like a life-saver. However I also feel that it is important I pass onto others what I have experienced in a hope that possibly their lives can be improved as much as mine was. Talk to your doctor and see if an alternate like morphine might be right for your situation.
Now, on another note. I am still somewhat lethargic, even on the morphine. After much discussion with my doctor he has perscribed me Adderall. This drug is used for ADHD in children and is an amphetimine. I take 5mg twice a day and I am now awake and alert and can participate once again in the daily events in our family. I no longer am so tired that I don't feel like doing anything all day. I no longer am sleeping 12 to 13 hours a day. If you are experiencing tiredness all day, please consult your doctor to see if this might be an option for you.
One other issue I would like to point out. After about a year or so on the Fentynal I noticed that my energy level and my sex drive both had plummeted. My sex drive was actually zero, I had no interest at all in sex. I couldn't figure out what was going on and my doctor did a blood test. It turns out that my testosterone level was so low I could have been a female. Apparently what happens is that when you are on long term opiods the male body will stop producing testosterone. In the majority of cases the body will never resume production even if you manage to get off of the pain meds. Since that time I have been taking TRT (Testosterone Replacement Therapy) and my energy has returned (although still somewhat diminished by the meds) and my sex drive has returned stronger than it has ever been. More than likely this will eventually happen to your husband and it can be very frustrating not knowing why you have this sudden loss in sex drive. If he begins to experience this please mention it to your doctor and get his testosterone level checked.
Well, that is all for the moment. Once again I apologize for hijacking the thread, but I am hoping that my experience might be of a benifit to someone else. I wish you luck in the future.